Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 6, NWS St. Louis, MO

March 2, 2020Sainte Genevieve County, Saint Francois County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 2, 2020, 6:24 PM CST for Sainte Genevieve County, Saint Francois County, Washington County, Missouri. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2020, 6:24 PM CST (00:24 UTC)
Expired
Mar 2, 2020, 7:00 PM CST
In force
36 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Saint Francois County, MO, Sainte Genevieve County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 96 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 6:38 PM CSTHAIL 0.75Park Hills, MOREPORT FROM MPING.
Mar 2, 6:41 PM CSTHAIL 1Park Hills, MOREPORT FROM MPING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

243 
WUUS53 KLSX 030024
SVRLSX
MOC186-187-221-030115-
/O.NEW.KLSX.SV.W.0006.200303T0024Z-200303T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
624 PM CST Mon Mar 2 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Ste. Genevieve County in southeastern Missouri...
  Southeastern Washington County in east central Missouri...
  West central St. Francois County in southeastern Missouri...

* Until 715 PM CST.

* At 623 PM CST, a severe thunderstorm was located over Irondale,
  moving east at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Farmington, Bonne Terre, Desloge, Leadwood, Park Hills, Irondale,
  Leadington and Frankclay.

This also includes St. Joe State Park and Missouri Mines Historic
Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3780 9075 3791 9073 3795 9027 3776 9028
TIME...MOT...LOC 0023Z 265DEG 28KT 3784 9071 

HAIL...1.00IN
WIND...<50MPH
 
$$

CVKING
2 follow-up statements
477 
WWUS53 KLSX 030043
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
643 PM CST Mon Mar 2 2020

MOC221-030052-
/O.CAN.KLSX.SV.W.0006.000000T0000Z-200303T0115Z/
Washington MO-
643 PM CST Mon Mar 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3779 9058 3791 9054 3795 9027 3776 9028
TIME...MOT...LOC 0042Z 265DEG 28KT 3785 9052 

$$

MOC186-187-030115-
/O.CON.KLSX.SV.W.0006.000000T0000Z-200303T0115Z/
Ste. Genevieve MO-St. Francois MO-
643 PM CST Mon Mar 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CST
FOR SOUTHWESTERN STE. GENEVIEVE AND WEST CENTRAL ST. FRANCOIS
COUNTIES...

At 642 PM CST, a severe thunderstorm was located over Park Hills, 
moving east at 30 mph. Penny size hail has been reported in Park 
Hills. 

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Farmington, Bonne Terre, Desloge, Park Hills and Leadington. 

This also includes St. Joe State Park and Missouri Mines Historic
Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3779 9058 3791 9054 3795 9027 3776 9028
TIME...MOT...LOC 0042Z 265DEG 28KT 3785 9052 

HAIL...1.00IN
WIND...<50MPH
 
$$

CVKING
701 
WWUS53 KLSX 030100
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
700 PM CST Mon Mar 2 2020

MOC186-187-030110-
/O.CAN.KLSX.SV.W.0006.000000T0000Z-200303T0115Z/
Ste. Genevieve MO-St. Francois MO-
700 PM CST Mon Mar 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STE. GENEVIEVE
AND WEST CENTRAL ST. FRANCOIS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3779 9058 3791 9054 3795 9027 3776 9028
TIME...MOT...LOC 0058Z 265DEG 28KT 3786 9034 

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 5:29 PM CST, 55 minutes earlier.

Area forecast discussion, Mar 2, 5:29 PM CST, 55 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
529 PM CST Mon Mar 2 2020

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 315 PM CST Mon Mar 2 2020

The cold front has made it into southeast MO and southern IL this
afternoon.  A surface low over northwest AR along the front will
move northeastward through southeast MO and into western KY by 06Z
Tuesday.  Convection should initiate late this afternoon and early
this evening ahead of the low across south central MO and move into
southeast MO by 00Z.  Convection may get as far north as the St
Louis metro area this evening and spread into southwest IL.  Most of
the convection should shift southeast of the forecast area around
06Z Tuesday as depicted by most of the CAMs. There will likely be
a few thunderstorms across parts of southeast MO and southwest IL
this evening with a possibility of small hail across Reynolds,
Iron and Madison counties in southeast MO where the low level
moisture and instability will be maximized with CAPE up to around
1000 J/kg around 00Z Tuesday. The better threat of severe weather
will be just south of our forecast area. Colder low temperatures
can be expected tonight over most of our area as lower surface dew
points advect into the region behind the cold front, although the
lows will still be slightly above normal for most of the region.
The sky will clear out late tonight and Tuesday morning resulting
in full solar insolation Tuesday with high temperatures about
10 degrees above normal for early March. Another cold front will
drop southeastward into our area late Tuesday night as a strong
shortwave drops southeastward from the Northern Plains towards the
Ohio Valley region, but it appears that any precipitation will
remain northeast of our forecast area.

GKS

.LONG TERM...  (Wednesday through Next Monday)
Issued at 315 PM CST Mon Mar 2 2020

High temperatures on Wednesday will continue to be above normal and
very similar to Tuesday's highs.  A southern stream cutoff upper
level low and associated surface low ahead of it will move eastward
through the southern Plains on Wednesday and into the Gulf Coast
states and TN Valley region on Thursday.  Most of the deterministic
models and ensemble guidance keep the precipitation associated with
this feature south of our forecast area, although could not rule out
a brief period of light rain late Wednesday night or Thursday
morning across parts of southeast MO and southwest IL on the
northern fringes of the precipitation shield. A deepening upper
level trough over the Great Lakes region will send a cold front
southeastward through our forecast area on Thursday. This should
be a dry frontal passage for our region with the precipitation
confined to the Great Lakes area ahead of the upper level trough
and in the vicinity of the associated surface low. Colder
temperatures can be expected beginning Thursday night and
continuing through Friday night as northwesterly upper level flow
behind the Great Lakes and Ohio Valley deep upper level trough/low
sends a large and strong 1035 mb surface ridge from the northern
Plains southeastward into our area. Although temperatures will be
colder they will be close to seasonal normals. Warmer conditions
will return for the weekend as an upper level ridge shifts
eastward into the central US, and the surface wind becomes
southerly as the surface ridge shifts well east of the region. The
chance of rain will return Sunday night and Monday as
southwesterly winds ahead of an approaching cold front bring
increasing low level moisture into the area.

GKS

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 527 PM CST Mon Mar 2 2020

MVFR ceilings along and south of I-44 are expected to be near the
St. Louis Metro TAF sites this evening before improving to VFR
overnight. Scattered showers and thunderstorms are also expected
in this area. Light and variable wind will become gusty out of the
west tomorrow as the sky clears from north to south.

SPECIFICS FOR KSTL:
MVFR ceilings will improve to VFR this evening.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 2, 3:37 PM CST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
337 PM CST Mon Mar 2 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-032145-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
337 PM CST Mon Mar 2 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a slight chance of thunderstorms across portions of
southeast Missouri and southwest Illinois this evening.  A few
storms may be strong across parts of southeast Missouri with
small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 6:01 PM CSTSevere Thunderstorm WarningLSXReynolds89 min
Mar 2, 6:06 PM CSTSevere Thunderstorm WarningLSXIron, Reynolds54 min
Mar 2, 6:26 PM CSTTornado WarningLSXReynolds35 min
Mar 2, 6:51 PM CSTSevere Thunderstorm WarningLSXIron, Madison39 min
Mar 2, 7:22 PM CSTSevere Thunderstorm WarningLSXMadison38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.